This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Drs Pool and Penoff raise questions about the causes and treatment of the torn skin in our patient with rheumatoid arthritis. We are not so naive as to believe that unequivocal scientific proof was offered indicating corticosteroids as the causative agent. On the other hand, we find the suggestion that minor unperceived trauma accounted for these integumentary insults even less acceptable. Both writers concur that profound thinning of the skin and purpura occur with long-term corticosteroid therapy, predisposing to skin tearing; these features were prominent in the case described.Dr Pool suggests drainage of hemorrhagic blebs and treating the skin as an autogenous graft; no blebs were present in our patient. We doubt that sutures would have held in our patient's thin, friable skin. The skin on the left leg had retracted during the five-day hiatus before seeking medical attention, and the edges could not be apposed and
Gottlieb NL. Skin Tearing During Corticosteroid Therapy-Reply. JAMA. 1980;244(20):2261–2262. doi:10.1001/jama.1980.03310200013006
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: